Montana, 2011

Damaging Winds in Montana, August 14, 2011

August 14, 2011 · NWS TFX · 2 events in 1 county or zone

Thunderstorms developed from an unstable airmass during the evening hours over Broadwater County. Wind gusts in excess of 60 mph were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Thunderstorms developed from an unstable airmass during the evening hours over Broadwater County. Wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 14, 4:50 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 14, 4:50 PM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
550 PM MDT SUN AUG 14 2011

.DISCUSSION...

TONIGHT THROUGH TUESDAY...AN UPPER LEVEL TROUGH ALONG THE BC/PAC
NW COAST WILL CONTINUE TO PUSH INLAND TONIGHT AND
TOMORROW...CROSSING THE NORTHERN ROCKIES AND MT MONDAY NIGHT. A
WEAK MID LEVEL DISTURBANCE IN SW FLOW ALOFT AND UPPER LEVEL JET AHEAD
OF THE TROUGH WILL LIFT NE INTO THE AREA TONIGHT AND EXPECT A FEW
THUNDERSTORMS TO DEVELOP AND MOVE NE INTO THE AREA THIS EVENING.
LOWER LEVELS WILL INITIALLY BE VERY WARM AND DRY THIS
EVENING...PRODUCING FAVORABLE CONDITIONS FOR GUSTY WINDS WITH ANY
CELLS THAT DEVELOP. LATER TONIGHT...MODELS DEPICT A SW TO NE
CORRIDOR OF SHOWER ACTIVITY GENERALLY ALONG AND NORTH OF A LINE
FROM HELENA TO GREAT FALLS TO HAVRE AND THIS IS REASONABLE GIVEN
UPPER LEVEL JET DYNAMICS AND COOLING AT MID LEVELS MOVING INTO
WESTERN MT AHEAD OF THE TROUGH. COOLING ALOFT WILL CONTINUE
THROUGH MONDAY AND MONDAY NIGHT AS THE UPPER LEVEL TROUGH MOVES
INTO THE NORTHERN ROCKIES WITH INSTABILITY AGAIN BRINGING THE
CHANCE FOR AFTERNOON AND EVENING CONVECTION...THIS TIME MORE
FOCUSED ACROSS SW AND EASTERN ZONES. HIGH PRESSURE BUILDS IN
BEHIND THE TROUGH ON TUESDAY FOR DRY CONDITIONS. TEMPERATURES WILL
BE CLOSER TO SEASONAL AVERAGES MONDAY AND ABOUT 5 DEGREES BELOW
AVERAGE ON TUESDAY. HOENISCH

TUESDAY NIGHT THROUGH SUNDAY NIGHT...MEDIUM RANGE MODELS SEEM TO
HAVE COME INTO BETTER AGREEMENT TONIGHT WITH THE FORECAST SOLUTION
DURING THIS PERIOD. A MODERATE WESTERLY FLOW ALOFT IN THE WAKE OF
THE EXITING SHORTWAVE TROUGH WILL KEEP WINDS BREEZY AND WESTERLY AT
THE SURFACE TUESDAY EVENING. WEAK DISTURBANCES IN THE FLOW WILL ALSO
KEEP A SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS ALONG THE ROCKY
MOUNTAIN FRONT AND IN SOUTHWEST/CENTRAL MONTANA DURING THE EVENING.
FOR THE REMAINDER OF THE PERIOD...THE AREA WILL BE BETWEEN A BROAD
UPPER LEVEL RIDGE OF HIGH PRESSURE OVER THE SOUTHWESTERN CONUS AND A
BROAD UPPER LEVEL TROUGH OF LOW PRESSURE OVER SOUTHWEST CANADA. THE
RESULTING WEST-NORTHWESTERLY FLOW ALOFT WILL GENERALLY BE DRY AND
TEMPERATURES WILL MOSTLY BE NEAR NORMAL. HOWEVER...DISTURBANCES
MOVING ACROSS NORTH CENTRAL/CENTRAL MONTANA THURSDAY NIGHT AND AGAIN
FRIDAY AFTERNOON/NIGHT WILL BRING A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS. DISTURBANCES WILL ALSO MOVE ACROSS SOUTHWEST MONTANA
BEGINNING FRIDAY AFTERNOON AND CONTINUING THROUGH THE WEEKEND FOR A
SLIGHT CHANCE OF MOUNTAIN SHOWERS/THUNDERSTORMS MAINLY IN THE
AFTERNOON/EVENING HOURS. WINDS WILL ALSO BECOME BREEZY AND WESTERLY
AHEAD OF A WEAK CANADIAN COLD FRONT FRIDAY AFTERNOON AND
EVENING...WHILE TEMPERATURES ONLY COOL SLIGHTLY BEHIND THE FRONT ON
SATURDAY.  COULSTON

&&

.AVIATION...
UPDATED 2350Z.
VFR CONDITIONS EXPECTED ACROSS THE REGION NEXT 24 HRS. HIGH PRESSURE
RIDGE CENTERED OVER ERN MT. WEAK DISTURBANCES AND ASSOCIATED
MOISTURE MOVING ALONG WEST SIDE OF RIDGE WILL TO BRING INCREASING
MID-LEVEL CLOUD COVER AND CHANCE OF ISOLATED SHOWERS AND
THUNDERSTORMS GENERALLY 06Z TO 14Z. ANOTHER DISTURBANCE TO GENERATE
MORE ISOLATED SHOWERS AND THUNDERSTORMS AFTER 20Z.

&&

.FIRE WEATHER...
ISOLATED THUNDERSTORMS ARE EXPECTED THIS EVENING WITH FAST STORM
MOTION AND WARM/DRY LOWER LEVELS IN THE ATMOSPHERE CREATING
FAVORABLE CONDITIONS FOR GUSTY DOWNDRAFT WINDS WITH PRECIPITATION
AMOUNTS OF A TRACE TO FEW HUNDREDTHS OF AN INCH UNDER ANY CELLS
THAT DEVELOP. MOISTURE DOES INCREASE SOME AFTER MIDNIGHT AND
EXPECT SHOWERS TO BECOME MORE WIDESPREAD OVER WESTERN AND NORTHERN
DISTRICTS LATER TONIGHT. SLIGHTLY COOLER BUT BREEZY TO WINDY
CONDITIONS ARE EXPECTED MONDAY. HOENISCH

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  57  82  49  79 /  30  20  30   0
CTB  52  74  44  75 /  30  20  20   0
HLN  55  81  51  81 /  30  20  30   0
BZN  49  84  45  80 /  20  20  30  10
WEY  40  75  33  71 /  20  20  20  20
DLN  50  80  44  77 /  20  20  20  10
HVR  55  85  49  78 /  60  40  20  10
LWT  54  80  50  74 /  30  30  50  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 14, 3:19 AM MST, 15 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
419 AM MDT SUN AUG 14 2011

MTZ008>015-044>055-151030-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
419 AM MDT SUN AUG 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Great Falls radar (KTFX), 129 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Broadwater

When
August 14, 7:00 PM MST
Where
Broadwater County, 8 mi W of Townsend
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
46.320, -111.688

A thunderstorm produced a wind gust to 70 mph at Townsend 8W (the Elkhorn RAWS site).

Thunderstorm Wind, Broadwater

When
August 14, 7:45 PM MST
Where
Broadwater County, 7 mi NNW of Townsend
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
46.414, -111.576

A thunderstorm produced a wind gust to 64 mph at Townsend 7NNW (the Silos Recreation site).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333450, 333451.